Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2004, 12:51 AM EDT for Nicholas County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 12:51 AM EDT (04:51 UTC)
- Expired
- May 31, 2004, 1:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Nicholas County, KY
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
206
WUUS53 KLMK 310451
SVRLMK
KYC181-310530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 130 AM EDT
* AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF CARLISLE TO
15 MILES SOUTHWEST OF CARLISLE...OR FROM 35 MILES NORTHEAST OF
LEXINGTON TO 15 MILES NORTHEAST OF LEXINGTON...MOVING EAST AT 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MOOREFIELD AROUND 100 AM EDT
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3846 8411 3837 8418 3820 8399 3833 8386
3842 8398
$$
SCHOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM EDT, 10 hours 21 minutes earlier.
Area forecast discussion, May 30, 2:30 PM EDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SUN MAY 30 2004 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT... ...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT... SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS. STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS SQUALL LINE. AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR TUESDAY. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH UNTIL 8 PM EDT. KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT. && DENMAN
Hazardous weather outlook, May 30, 10:34 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1034 PM EDT SUN MAY 30 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 1034 PM EDT (934 PM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A HIGH RISK FOR SEVERE WEATHER TONIGHT...AS A STRONG SQUALL LINE MOVES ACROSS KENTUCKY AND INDIANA. A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 4 AM EDT. IN ADDITION TO A THREAT FOR EMBEDDED TORNADOES WITHIN THE SQUALL LINE...THERE WILL BE WIND GUSTS GREATER THAN 60 MPH...AND A RISK FOR FLASH FLOODING. TAKE APPROPRIATE ACTION TO PROTECT LIFE AND PROPERTY IF A WARNING IS ISSUED FOR YOUR LOCATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED TONIGHT. ALSO...COUNTY EMERGENCY MANAGEMENT AND LAW ENFORCEMENT ARE REQUESTED TO RELAY REPORTS OF SEVERE WEATHER TO THE NWS IN LOUISVILLE. JB
In the hours before
Local storm report, May 31, 12:23 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1223 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1217 AM TSTM WND DMG 5 N CAMPBELLSVILLE 37.42N 85.35W
05/31/2004 TAYLOR KY LAW ENFORCEMENT
TREES DOWN.
&&
SZAPPANOSLocal storm report, May 31, 12:27 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG GREENSBURG 37.26N 85.50W
05/30/2004 GREEN KY LAW ENFORCEMENT
TREES DOWN AND POWER LINES DOWN. ROOF BLOWN OFF IN
GREENSBURG.
&&
SZAPPANOSLocal storm report, May 31, 12:31 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1231 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 AM FLASH FLOOD SHELBYVILLE 38.22N 85.23W
05/31/2004 SHELBY KY AMATEUR RADIO
HIGH WATER CLOSING SOME STREETS IN THE CITY OF
SHELBYVILLE.
&&
SZAPPANOSSpecial weather statement, May 31, 12:37 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1237 AM EDT MON MAY 31 2004 INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072- 310815- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-CRAWFORD IN-DUBOIS IN- EDMONSON KY-FLOYD IN-GRAYSON KY-HANCOCK KY-HARDIN KY-HARRISON IN- HART KY-HENRY KY-JEFFERSON IN-JEFFERSON KY-LARUE KY-LOGAN KY- MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-SCOTT IN- SHELBY KY-SIMPSON KY-SPENCER KY-TRIMBLE KY-WARREN KY-WASHINGTON IN- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...CORYDON... ELIZABETHTOWN...FRANKLIN...HARDINSBURG...JASPER...LEITCHFIELD... LOUISVILLE...NEW ALBANY...RUSSELLVILLE...SHELBYVILLE 1237 AM EDT MON MAY 31 2004/1137 PM CDT SUN MAY 30 2004 ...TORNADO WATCH NUMBER 343 AND 344 HAS BEEN CANCELLED...GENERALLY ALONG AND WEST OF A LOUISVILLE TO BOWLING GREEN LINE... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED THE TORNADO THREAT HAS DIMINISHED FOR THE FOLLOWING COUNTIES IN SOUTH- CENTRAL INDIANA AND CENTRAL KENTUCKY: IN CENTRAL KENTUCKY: BRECKINRIDGE, BULLITT, BUTLER, EDMONSON, GRAYSON, HANCOCK, HARDIN HART, HENRY, JEFFERSON, LARUE, LOGAN, MEADE, NELSON, OHIO, OLDHAM, SHELBY. SIMPSON, SPENCER, TRIMBLE, AND WARREN. IN SOUTH-CENTRAL INDIANA: CLARK, CRAWFORD, DUBOIS, FLOYD, HARRISON, JEFFERSON, ORANGE, PERRY, SCOTT, AND WASHINGTON. JB
Local storm report, May 31, 12:49 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND DMG LEXINGTON 38.65N 85.62W
05/31/2004 SCOTT IN AMATEUR RADIO
TREES DOWN AT THE KENTUCKY HORSE MUSEUM.
&&
SZAPPANOSLocal storm report, May 31, 12:50 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1250 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG 3 N ALBANY 36.73N 85.14W
05/31/2004 CLINTON KY EMERGENCY MNGR
NUMEROUS TREES DOWN.
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:12 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 33 min |
| May 30, 9:20 PM EDT | Flash Flood Warning | LMK | Bourbon | 3 hr |
| May 30, 9:39 PM EDT | Flash Flood Warning | LMK | Madison | 3 hr |
| May 30, 10:06 PM EDT | Severe Thunderstorm Warning | LMK | Ohio | 39 min |
| May 30, 10:08 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 39 min |
| May 30, 10:10 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 55 min |
| May 30, 10:26 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 49 min |
| May 30, 10:27 PM EDT | Severe Thunderstorm Warning | LMK | Butler | 33 min |
| May 30, 10:31 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 59 min |
| May 30, 10:32 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 48 min |
| May 30, 10:42 PM EDT | Tornado Warning | LMK | Meade | 48 min |
| May 30, 10:44 PM EDT | Severe Thunderstorm Warning | LMK | Logan | 46 min |
| May 30, 10:51 PM EDT | Tornado Warning | LMK | Grayson | 39 min |
| May 30, 10:54 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 66 min |
| May 30, 10:55 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 35 min |
| May 30, 11:10 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 50 min |
| May 30, 11:14 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 46 min |
| May 30, 11:21 PM EDT | Tornado Warning | LMK | Jefferson | 39 min |
| May 30, 11:22 PM EDT | Tornado Warning | LMK | Bullitt | 38 min |
| May 30, 11:23 PM EDT | Severe Thunderstorm Warning | LMK | Simpson | 52 min |
| May 30, 11:26 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 49 min |
| May 30, 11:28 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 32 min |
| May 30, 11:31 PM EDT | Tornado Warning | LMK | Hardin, Hart, Larue | 44 min |
| May 30, 11:33 PM EDT | Tornado Warning | LMK | Oldham, Trimble | 42 min |
| May 30, 11:35 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Nelson | 40 min |
| May 30, 11:38 PM EDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 37 min |
| May 30, 11:42 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 33 min |
| May 30, 11:46 PM EDT | Severe Thunderstorm Warning | LMK | Green | 44 min |
| May 30, 11:48 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 42 min |
| May 30, 11:53 PM EDT | Severe Thunderstorm Warning | LMK | Anderson | 37 min |
| May 31, 12:00 AM EDT | Severe Thunderstorm Warning | LMK | Marion, Taylor | 45 min |
| May 31, 12:02 AM EDT | Severe Thunderstorm Warning | LMK | Franklin | 43 min |
| May 31, 12:08 AM EDT | Severe Thunderstorm Warning | LMK | Metcalfe, Monroe | 52 min |
| May 31, 12:13 AM EDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 47 min |
| May 31, 12:14 AM EDT | Severe Thunderstorm Warning | LMK | Adair | 46 min |
| May 31, 12:19 AM EDT | Severe Thunderstorm Warning | LMK | Boyle | 41 min |
| May 31, 12:23 AM EDT | Severe Thunderstorm Warning | LMK | Scott | 37 min |
| May 31, 12:27 AM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 48 min |
| May 31, 12:31 AM EDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 44 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | LMK | Harrison | 37 min |
| May 31, 12:39 AM EDT | Severe Thunderstorm Warning | LMK | Casey, Clinton, Lincoln, Russell | 51 min |
| May 31, 12:43 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 47 min |
| May 31, 12:46 AM EDT | Severe Thunderstorm Warning | LMK | Bourbon | 44 min |
| May 31, 12:57 AM EDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.